Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 28, 2017, 12:52 AM CDT for 4 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 12:52 AM CDT (05:52 UTC)
- Expired
- Jun 28, 2017, 1:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
Counties Lane County, KS, Ness County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
624
WWUS83 KDDC 280552
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT WED JUN 28 2017
KSZ030-043>045-280645-
Trego KS-Lane KS-Scott KS-Ness KS-
1252 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NESS...TREGO AND LANE
COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Scott State Lake, or 14 miles north of Scott City, moving east
at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scott City, Wakeeney, Ness City, Dighton, Bazine, Ransom, Ogallah,
Healy, Utica, Collyer, Alamota, Arnold, Brownell, Shields, Modoc,
Beeler, Grigston, Pendennis, Voda and Pence.
LAT...LON 3828 9968 3829 10112 3870 10113 3870 10016
3913 10015 3913 9961
TIME...MOT...LOC 0552Z 270DEG 42KT 3869 10090
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:44 AM CDT, 8 minutes earlier.
Area forecast discussion, Jun 28, 12:44 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1244 AM CDT Wed Jun 28 2017 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 1244 AM CDT Wed Jun 28 2017 Strong thunderstorms impacting the northern zones early this morning, with outflow wind gusts of 50-60 mph the primary threat. Bowing segments seen on radar imagery are facilitating momentum transfer from the low level jet just above the surface. HRRR solutions continue to suggest a loosely organized convective complex will continue to affect the NE CWA through sunrise. Feel activity will remain NE of Dodge City. Frequent lightning and outflow winds are the threats, with anything more than small hail quite unlikely. South of the storms, the low level jet is firmly established this morning, keeping the boundary layer mixed and the winds elevated, still gusting 30-35 mph. Hugoton gusting to 40 mph as this is written, purely from the LLJ. Between the boundary layer moisture, the mixing winds, and cirrus debris clouds overhead, temperatures will struggle to fall to 70 by sunrise at many locales. Wednesday...Another hot day on tap, with afternoon temperatures in the mid to upper 90s. S/SW winds will be strong and gusty for a few hours after sunrise, gusting over 30 mph at times, as the low level jet mixes out and weakens. Winds will diminish rapidly by midday as the pressure gradient collapses and a weak boundary sinks south into SW KS. Winds will take on an E/NE component behind this boundary across the western counties by afternoon, while S/SW winds remain strong all day in the SE zones. Some convergence will be noted on this boundary in a strongly heated airmass, but with a strong capping inversion, again opted to keep all grids dry through 7 pm. After 7 pm this evening, storms are expected to develop and impact roughly the NE 1/2 of the CWA. Storm coverage expected to be highest NE of a Scott City-Jetmore-Pratt line, where some storms will likely produce large hail and damaging winds. Some significant hail reports (>2") are possible along the I-70 corridor this evening from any initially discrete supercells. NAM12 cranking out some healthy energy helicity indices across the E/NE border areas through about midnight, so looks to be a busy evening. Currently feel storms will remain east of US 283, and may end up remaining further east than that. Another warm night, with lows again near 70 Thursday morning. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM CDT Tue Jun 27 2017 Wednesday Night: There is increasing confidence of a supercell thunderstorm or two rolling east-southeast into northwest KS, perhaps evolving into a small MCS after dark as it approaches roughly Scott City to Wakeeney corridor (and points east-southeast from there). This is where highest POPs will be in the grids, but only at 20-30 percent. Thursday: Should another nocturnal MCS roll across northern-central KS, an outflow boundary will likely lay across central KS somewhere. Even if not, NAM12 shows a decent synoptic surface circulation across southwest KS by early afternoon at or just east of DDC, with a warm front extending northeast from there into central KS. The upper level pattern shows a broad cyclonically-curved flow with 40- 50 knots at 6km AGL. NAM12 also shows a dryline feature extending south of the surface low down into the eastern TX Panhandle. 500mb temperatures will be around -9 to -10C late afternoon across our area, which is fairly cool for 29 June. The pattern is more reminiscent of late May or early June vs. 29 June, and is shaping up to be a fairly classic looking severe weather setup for portions of southwest, south central, and central KS. Friday: Mean mid-level trough axis moves off to the east, centered from Upper Midwest to the lower Missouri Valley, with cooler high pressure at the surface in place. This would yield drier weather Friday and temperatures back down to lower to mid 80s for highs. Saturday: A general west-northwest flow pattern in place, with leeside low pressure trying to redevelop again in southeast CO/northeast NM. This should bring moisture back into far southwest KS and into eastern CO supporting higher terrain activity which would then move into western KS. Again, not all that hot, temperature wise, with highs in the upper 80s. Sunday: Absence of characteristic summer subtropical high is noteworthy, with west-northwest flow continuing across higher terrain. Perhaps a better opportunity for a more active lee trough convective episode than Saturday. Slightly warmer temperatures than Saturday with highs most likely lower 90s areawide. Beyond: One last northwest flow day, fairly convectively active across the High Plains on Monday, then the summer subtropical high starts to build across the Southwest by Tuesday. This would probably put us in to a drier regime with daily highs back into the mid-upper 90s...and eventually some lower 100s perhaps by Day 9-10 (July 5-6 or so) && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Jun 28 2017 A strong low level jet will continue to produce widespread LLWS through sunrise. South winds will remain elevated in response, gusting at times to near 30 kts. Thunderstorms approaching HYS as of 05z will affect the HYS terminal for several hours this morning, and included a convective TEMPO group. HRRR model is enthusiastic with spreading these storms as far south as GCK/DDC overnight, but will wait for radar trends to confirm before adding a convective mention to the GCK/DDC TAFs. After sunrise, SW winds will remain strong and gusty to near 30 kts for a few hours, as the low level jet mixes out and weakens. Winds are expected to weaken substantially at all airports by 18z Wed. Low level jet reestablishes from LBL to DDC from 00-06z Thu, with 850 mb winds of 55-60 kts, for more LLWS. Airports will be dry and convection free through 00z Thu. After 00z Thu, strongest instability expected near HYS, where VCTS/CB was included. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 97 69 95 / 10 10 10 10 GCK 68 96 65 93 / 20 10 10 10 EHA 63 98 61 95 / 20 10 10 10 LBL 69 99 69 97 / 10 10 10 10 HYS 71 94 67 91 / 30 10 30 10 P28 72 98 72 98 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Umscheid AVIATION...Turner
Hazardous weather outlook, Jun 27, 4:16 AM CDT, 20 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 416 AM CDT Tue Jun 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 416 AM CDT Tue Jun 27 2017 /316 AM MDT Tue Jun 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong south winds are expected today, gusting to near 40 mph at times. All zones are forecast to be dry through 7 pm. After 7 pm, scattered thunderstorms are expected across the western and northern zones. Some storms may be severe, with large hail and damaging winds possible. The threat of severe storms this evening and tonight is highest north of a Scott City-Hays line. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Additional rounds of evening and nighttime thunderstorms (after 7 pm) are expected Wednesday and Thursday. Large hail and damaging winds are possible. Wednesday evening, the threat of severe weather is highest northeast of a Scott City-Jetmore- Pratt line. On Thursday evening, this threat is focused on areas near and east of US 283. Milder temperatures and drier air behind a cold front will end the thunderstorm chances on Friday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday No hazards. * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7 pm this evening, along and north of a Scott City-Hays line. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, Jun 27, 11:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT TUE JUN 27 2017 KSZ043-280530- Scott KS- 1133 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230 AM CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Pence, or 10 miles northeast of Leoti, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pence, Manning and Scott State Lake. LAT...LON 3870 10069 3850 10069 3853 10113 3870 10113 TIME...MOT...LOC 0433Z 272DEG 39KT 3861 10126 RBURG
Special weather statement, Jun 27, 11:46 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 1146 PM CDT TUE JUN 27 2017 KSZ030-280530- Trego KS- 1146 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1230 AM CDT... At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm very near Quinter, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer and Voda. LAT...LON 3897 9978 3893 10015 3913 10015 3913 9982 TIME...MOT...LOC 0445Z 262DEG 35KT 3907 10021 RBURG
Special weather statement, Jun 28, 12:19 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1219 AM CDT WED JUN 28 2017
KSZ043-280615-
Scott KS-
1219 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 115 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Modoc, or 9 miles east of Leoti, moving east at 35
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Scott City, Modoc, Grigston, Shallow Water, Pence and The Tractor
Elevator.
LAT...LON 3870 10096 3852 10070 3827 10070 3827 10112
3870 10113
TIME...MOT...LOC 0519Z 279DEG 29KT 3844 10119
RBURGSpecial weather statement, Jun 28, 12:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT WED JUN 28 2017
KSZ030-043>045-280645-
Trego KS-Lane KS-Scott KS-Ness KS-
1252 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NESS...TREGO AND LANE
COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Scott State Lake, or 14 miles north of Scott City, moving east
at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scott City, Wakeeney, Ness City, Dighton, Bazine, Ransom, Ogallah,
Healy, Utica, Collyer, Alamota, Arnold, Brownell, Shields, Modoc,
Beeler, Grigston, Pendennis, Voda and Pence.
LAT...LON 3828 9968 3829 10112 3870 10113 3870 10016
3913 10015 3913 9961
TIME...MOT...LOC 0552Z 270DEG 42KT 3869 10090The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:33 PM CDT | Special Weather Statement | DDC | Scott | 57 min |
| Jun 27, 11:46 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 28, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| Jun 28, 12:19 AM CDT | Special Weather Statement | DDC | Scott | 56 min |
| Jun 28, 1:29 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 31 min |
| Jun 28, 3:27 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee, Rush, Stafford | 33 min |
| Jun 28, 5:02 AM CDT | Special Weather Statement | DDC | Ellis | 43 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.